Texas, 2014

Flash Flooding in Texas, July 17 to 18, 2014

July 17 to 18, 2014 · NWS HGX · 3 events in 3 counties and zones

A southern plains shortwave disturbance moving into a very moistened central and eastern Texas environment allowed clusters of central Texas thunderstorms to form and move eastward. These storms produced locally heavy rainfall that caused flash flooding across portions of southeast Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A southern plains shortwave disturbance moving into a very moistened central and eastern Texas environment allowed clusters of central Texas thunderstorms to form and move eastward. These storms produced locally heavy rainfall that caused flash flooding across portions of southeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 17, 8:22 PM CST, 13 minutes earlier.

Area forecast discussion, Jul 17, 8:22 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
922 PM CDT THU JUL 17 2014

.DISCUSSION...
A BUSY EVE WITH THE CELL TRAINING ACROSS NORTHERN AREAS. MOST
MODEL GUIDANCE SHOWED A LULL IN THE ACTIVITY BY MID EVE...BUT THAT
HAS NOT OCCURRED GIVEN THE SFC BOUNDARY...STRONG SOUTHERLY 850 MB
INFLOW...PW VALUES OVER 2 INCHES...AND DIFFLUENCE ALOFT. ISSUED A
FLASH FLOOD WATCH EARLIER GIVEN THE GOOD SETUP FOR CONTINUED CELL
TRAINING OVERNIGHT AND INTO THE MORNING. ALTHOUGH AVG. RAINFALL
AMOUNTS ARE NOT EXPECTED TO BE EXTREMELY HIGH...THERE WILL BE
SWATHS OF HIGHER TOTALS WHICH WILL LIKELY PRODUCE FLOODING
PROBLEMS ACROSS THE WATCH AREA. THE FLOOD THREAT IS EXPECTED TO
GRADUALLY SHIFT SE WITH TIME THROUGH FRIDAY. FOR THE UPDATE THIS
EVE...WILL BUMP POPS UP CENTRAL AND NORTH AND ADD THE MENTION OF
THE FLASH FLOOD WATCH.

33

&&

.PREY DISCUSSION... /ISSUED 726 PM CDT THU JUL 17 2014/

UPDATE...
00Z AVIATION DISCUSSION BELOW.

AVIATION...
-TSRA PASSING EASTWARD OVER THE NORTH CENTRAL HUBS OF UTS AND CXO
WITH RETURN CONVECTIVE ACTIVITY FILLING IN FROM WEST OF CLL. THIS
PACKAGE HANGS ONTO THIS CONVECTION OVER NEXT HOUR OR SO WITH A MID
TO LATE EVENING BREAK...COMMENCING VCSH PAST MIDNIGHT WITH ANOTHER
ROUND OF THUNDERSTORMS FIRING ALONG THE REGIONAL WEST-TO-EAST
LOWER LEVEL TROUGH AROUND SUNRISE THROUGH THE MID-MORNING HOURS.
A STRENGTHENING EARLY DAY LOW LEVEL JET/UPPER LEVEL LIFT WILL ONLY
ENHANCE ACTIVITY WITHIN THIS UNSTABLE AND VERY MOIST ENVIRONMENT.
MANY HUBS WILL MOST LIKELY EXPERIENCE BREAKS THROUGH THE EARLY
AFTERNOON WITH HIGH CHANCES OF UPSTREAM RE-DEVELOPMENT OF SHRA OR
TS GOING THROUGH THE 18/18-00Z PERIOD.  DECKS...GUSTY WINDS TO 30
MPH AND VSBYS LOWERING TO UNDER 3 SM WITHIN +TSRA. IN SHORT...
ANTICIPATING AN ACTIVE DAY TOMORROW. 31

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      74  87  75  92  77 /  90  80  30  20  20
HOUSTON (IAH)              75  87  75  92  77 /  80  80  40  40  20
GALVESTON (GLS)            80  86  81  88  81 /  50  80  50  40  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR THE FOLLOWING
     ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
     FORT BEND...GALVESTON...GRIMES...HARRIS...HOUSTON...
     LIBERTY...MADISON...MONTGOMERY...POLK...SAN JACINTO...
     TRINITY...WALKER...WALLER...WASHINGTON.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH FRIDAY MORNING FOR
     THE FOLLOWING ZONES: MATAGORDA BAY...WATERS FROM FREEPORT
     TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
     FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...33
Hazardous weather outlook, Jul 17, 2:26 PM CST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
326 PM CDT THU JUL 17 2014

TXZ163-164-176>179-195>200-210>214-226-227-235>238-182030-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
326 PM CDT THU JUL 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SURGE IN DEEP MOISTURE FROM THE GULF WILL CONTINUE TO SUPPORT
SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT. AFTER MIDNIGHT INTO
FRIDAY MORNING AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NORTH
TEXAS WITH A FRONTAL BOUNDARY. A LINE OF STORMS MAY DEVELOP IN
CENTRAL TEXAS AND MOVE INTO THE AREA BY MORNING. RAINFALL IS
LIKELY FOR ALMOST ALL THE AREA EXCEPT THE FAR SOUTHWESTERN ZONES.
SOME RAIN COULD BE HEAVY AT TIMES. THE MAIN THREAT WITH THIS EVENT
WILL FLOODING. RAINFALL TOTALS OF 1 TO 3 INCHES WITH ISOLATED 5
INCHE AMOUNTS. SOME STORMS COULD BE STRONG WITH GUSTY
WINDS...LIGHTNING AND A ISOLATED WEAK TORNADO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FRONTAL BOUNDARY MAY PUSH INTO THE AREA FRIDAY SUPPORTING
SHOWERS AND THUNDERSTORMS FOR MOST OF THE DAY. RAINFALL IS LIKELY
FOR ALMOST ALL THE AREA WITH LOWER AMOUNTS TOWARDS PALACIOS AND
BAY CITY. SOME RAIN COULD BE HEAVY AT TIMES. THE MAIN THREAT WITH
THIS EVENT WILL FLOODING. RAINFALL TOTALS OF 1 TO 3 INCHES WILL BE
POSSIBLE IN AREAS. SOME STORMS COULD BE STRONG WITH GUSTY
WINDS...LIGHTNING AND A ISOLATED WEAK TORNADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

GMZ330-335-350-355-370-375-182030-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
326 PM CDT THU JUL 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG SOUTHERLY WINDS ARE EXPECTED TONIGHT WITH SEAS BUILDING.
SMALL CRAFT SHOULD EXERCISE CAUTION TONIGHT INTO FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG SOUTHERLY WINDS WILL CONTINUE FRIDAY WHICH WILL SUPPORT
ROUGH SEAS ON FRIDAY. WINDS AND SEAS WILL SLOWLY DECREASE OVER THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 17, 4:28 PM CST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
528 PM CDT THU JUL 17 2014

TXZ195-196-198-172315-
GRIMES TX-BURLESON TX-BRAZOS TX-
528 PM CDT THU JUL 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BRAZOS...CENTRAL
GRIMES AND SOUTHEASTERN BURLESON COUNTIES UNTIL 615 PM CDT...

AT 523 PM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS FROM NEAR SNOOK TO NORTHERN GRIMES COUNTY...MOVING
EAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SNOOK...BEDIAS...MILLICAN...
ANDERSON...ROANS PRAIRIE...WELLBORN AND CARLOS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO PONDING OF WATER ON ROADWAYS. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3036 9651 3055 9653 3084 9589 3060 9585
      3045 9598
TIME...MOT...LOC 2223Z 255DEG 37KT 3052 9636

33
Special weather statement, Jul 17, 5:39 PM CST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
639 PM CDT THU JUL 17 2014

TXZ196>198-212-180045-
GRIMES TX-WALLER TX-WASHINGTON TX-BRAZOS TX-
639 PM CDT THU JUL 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON...SOUTH
CENTRAL BRAZOS...NORTHWESTERN WALLER AND SOUTHWESTERN GRIMES COUNTIES
UNTIL 745 PM CDT...

AT 637 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WASHINGTON...OR 9 MILES SOUTHWEST OF NAVASOTA...MOVING EAST AT 25
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NAVASOTA AND WASHINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO PONDING OF WATER ON AREA ROADWAYS. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3031 9632 3040 9623 3034 9592 3012 9602
TIME...MOT...LOC 2337Z 290DEG 20KT 3033 9624

13/33

The radar

The Ft Hood radar (KGRK), 99 km away, was scanning. The volume nearest the first event began at 02:32 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Brazos

When
July 17, 8:35 PM CST to 10:30 PM CST
Where
Brazos County, 2.52 mi NW of College Station to 1.3 mi W of Harvey
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
30.628, -96.358

Heavy rains caused area roads to flood in and around the College Station area, including portions of SH 6 and Tauber Road. Some water rescues were reported along with water in some cars and homes.

Flash Flood, Trinity

When
July 17, 8:40 PM CST to 11:45 PM CST
Where
Trinity County, 1.33 mi NE of Apple Spgs to 2.86 mi NW of Helmic
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.234, -94.935

Heavy rain caused flash flooding between Groveton and Apple Springs. Sections of FM 94 were under water, and some flooding was reported in and around the Apple Springs area.

Flash Flood, Walker

When
July 18, 9:00 PM CST to 10:00 PM CST
Where
Walker County, 10 mi SW of Huntsville to 3 mi ESE of San Jacinto
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
30.618, -95.689

High water on roads SW of Huntsville. Public report of 7.99 inches of rain was received.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533103, 533098, 536482.